Kansas, 2008

Hail and Damaging Winds in Kansas, July 2, 2008

July 2, 2008 · NWS TOP · 22 events in 8 counties and zones

An upper level shortwave trough pushed south out of Canada into the northern plains during the morning hours sending a cold front south through the central plains during the afternoon hours. Thunderstorms developed along and ahead of this front in east central Kansas during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An upper level shortwave trough pushed south out of Canada into the northern plains during the morning hours sending a cold front south through the central plains during the afternoon hours. Thunderstorms developed along and ahead of this front in east central Kansas during the late afternoon hours. The strongest of these storms produced mainly quarter size to ping pong ball sized hail with a few reports of damaging outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 2, 2:24 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 2, 2:24 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT WED JUL 2 2008

.DISCUSSION...

NARROW BAND OF SHOWERS AND WEAK THUNDERSTORMS MOVING SOUTHEAST THRU
NORTHEAST KANSAS CURRENTLY AND WEAKENING. THIS BAND OF MID LEVEL
SHOWERS NOT VERY IMPRESSIVE WITH WARM CLOUD TOPS AND LITTLE IN THE
WAY OF LIGHTNING. CLOUDS ALSO DECREASE BEHIND THIS BAND OF
SHOWERS...SO MORE SUNSHINE IN THE NORTHERN PORTION OF OUR CWA SHOULD
HELP ERODE THE CAP IN THIS AREA. 18Z SOUNDING FROM TOPEKA SHOWED A
CAP REMAINING AND FORECAST SOUNDINGS ALSO SHOW CAP HOLDING OVER
NORTHEAST KS THRU 22Z. MCV MOVING THRU EASTERN NEBRASKA HAS CAUSED
SOME THUNDERSTORMS TO DEVELOP IN EASTERN NEBRASKA. SURFACE FRONT
SEEMS TO BE MAKING SLOW PROGRESS SOUTHWARD...AS IT REMAINS IN
SOUTHEAST NEBRASKA...TO NORTH CENTRAL KANSAS.

AS THE CAP CONTINUES TO WEAKEN AND SURFACE FRONT MOVES FARTHER SOUTH
THIS EVENING...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE CWA. MAIN
CONCERN WILL BE LOCALIZED HEAVY RAINFALL. SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL OR DAMAGING WINDS.

KEPT HIGHEST POPS IN THE NORTHERN PORTION OF THE CWA EARLY THIS
EVENING AND THEN SHIFTED FAVORED AREA FOR PRECIPITATION SOUTH AFTER
MIDNIGHT. ON THURSDAY...THE FRONTAL BOUNDARY HANGS UP IN EAST
CENTRAL KANSAS AND KEPT HIGHEST POPS IN THIS AREA. HOWEVER...IT IS
DIFFICULT AT THIS TIME TO KNOW EXACTLY WHERE THE BOUNDARY WILL SET
UP. LOWS TONIGHT IN THE LOWER 60S NORTH TO UPPER 60S SOUTH. HIGHS
THURSDAY IN THE MID 70S NORTH TO LOWER 80S SOUTH.

BASED THURSDAY NIGHT FCST MORE IN LINE WITH THE NAM SOLN AS THE GFS
CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK WITH ITS PROJECTION OF
AN MCS TOO FAR TO THE NORTH IN THE CWA. ALSO...PREFER THE MORE
SOUTHERLY POSITION OF THE FRONT INTO OK THAN THE GFS SHOWS. AS A
RESULT...CONTINUED TO KEEP THE HIGHER CHC POPS ACROSS THE EAST
CENTRAL AND ONLY SLIGHT CHANCE ACROSS THE NORTHERN CWA.
ALSO...TRIMMED SLIGHT CHC POPS FRIDAY TO AREAS MAINLY SOUTH OF THE I
70....THEN WENT DRY FRIDAY NIGHT INTO SATURDAY AS FLOW ALOFT WEAKENS
FURTHER AND WARMING ALOFT SPREADS EASTWARD AS UPPER RIDGE IS PUSHED
EASTWARD INTO THE PLAINS. ALSO...RAISED HIGH TEMPS SLIGHTLY INTO THE
WEEKEND WITH THE UPPER RIDGE BUILDING EASTWARD INTO THE PLAINS AND
MORE IN THE WAY OF SUNSHINE EXPECTED THAN PREVIOUS FCST.

MODELS KEEPING UPPER RIDGE ACROSS THE PLAINS THROUGH THE WEEKEND
WITH FCST PROFILES SHOWING A GOOD CAP IN PLACE. HAVE LEANED WITH THE
ECMWF AND WENT WITH A DRY WEEKEND FOR NOW UNTIL SUNDAY NIGHT INTO
MONDAY WHEN ANOTHER SHORTWAVE IS FCST TO MOVE EAST THROUGH THE
NORTHERN PORTIONS OF THE RIDGE WITH A SLIGHT CHANCE FOR PRECIP
GENERALLY NORTH OF I 35...BEFORE RIDGING ALOFT REAMPLIFIES THROUGH
MID WEEK. HAVE THEREFORE KEPT TUESDAY AND WEDNESDAY DRY WITH HIGHS
IN THE LOW TO MID 90S.

&&

.AVIATION...

SHOWERS AND A FEW WEAK THUNDERSTORMS HAVE FORMED ALONG AND AHEAD OF
FRONTAL BOUNDARY DRAPED THROUGH NORTH CENTRAL SOUTHWEST THROUGH
CENTRAL KANSAS. UPPER LEVEL WAVE MOVING SOUTHEAST OUT OF WESTERN
NEBRASKA WILL CENTRAL KANSAS AROUND PEAK HEATING WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT EXPECTED. HAVE ADDED THUNDERSTORMS TO THE
18Z TAFS AT ALL 3 LOCATIONS AFT 23Z. MODERATE TO HEAVY RAINFALL WITH
THUNDERSTORMS WILL CAUSE CIGS TO GO BELOW 3000 FEET AGL AND
VISIBILITY TO DROP BELOW 3 MILES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

STARK/63
Hazardous weather outlook, Jul 2, 2:48 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED JUL 2 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-032100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA TONIGHT...MAINLY
THROUGH MIDNIGHT AND TO THE NORTH OF INTERSTATE 70. SOME OF THE
STORMS MAY BE SEVERE THROUGH 10 PM...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE WITH THE STRONGER STORMS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY
AND THURSDAY NIGHT. THUNDERSTORM CHANCES CONTINUE INTO
FRIDAY...WITH THE HIGHER CHANCES ACROSS EAST CENTRAL KANSAS.

THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MAINLY NORTH CENTRAL AND
NORTHEAST KANSAS SUNDAY NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THIS EVENING.

The radar

The Topeka radar (KTWX), 63 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lyon

When
July 2, 4:05 PM CST
Where
Lyon County, 5 mi WNW of Emporia
Measured
2 in hail
Reported by
Public
Coordinates
38.428, -96.265

Individual also reported 50 mph wind gusts.

Hail, Lyon

When
July 2, 4:15 PM CST
Where
Lyon County, 2 mi NW of Emporia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.420, -96.206

Thunderstorm Wind, Lyon

When
July 2, 4:20 PM CST
Where
Lyon County, 4 mi N of Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.458, -96.180

A seven inch diameter live tree branch was broken off. The top of a live tree was also snapped off.

Hail, Lyon

When
July 2, 4:20 PM CST to 4:31 PM CST
Where
Lyon County, 4 mi N of Emporia to 4 mi ENE of Emporia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.458, -96.180

Several spotters north of Emporia reported penny to nickel size hail.

Hail, Osage

When
July 2, 4:50 PM CST
Where
Osage County, 1.76 mi WSW of Arvonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.460, -95.900

Hail, Coffey

When
July 2, 4:55 PM CST
Where
Coffey County, 2 mi WNW of Lebo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.431, -95.884

Hail, Coffey

When
July 2, 5:18 PM CST
Where
Coffey County, 3 mi NE of Waverly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.431, -95.561

Hail, Osage

When
July 2, 5:20 PM CST
Where
Osage County, 3 mi S of Melvern
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.457, -95.630

Hail, Lyon

When
July 2, 5:25 PM CST
Where
Lyon County, 3 mi W of Reading
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -96.005

Hail, Anderson

When
July 2, 5:38 PM CST
Where
Anderson County, 3 mi N of Harris
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.363, -95.430

Hail, Shawnee

When
July 2, 5:43 PM CST
Where
Shawnee County, 9 mi S of Topeka to 7 mi SSE of Topeka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -95.680

Several reports from trained spotters of one inch diameter hail.

Hail, Shawnee

When
July 2, 5:49 PM CST
Where
Shawnee County, 10 mi SE of Topeka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.948, -95.548

Hail, Franklin

When
July 2, 5:58 PM CST
Where
Franklin County, 4 mi SW of Princeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.439, -95.322

Thunderstorm Wind, Franklin

When
July 2, 5:58 PM CST
Where
Franklin County, 4 mi SW of Princeton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.439, -95.322

Hail, Douglas

When
July 2, 6:00 PM CST
Where
Douglas County, 4 mi SSW of Lecompton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.996, -95.428

Hail, Douglas

When
July 2, 6:02 PM CST
Where
Douglas County, 4 mi N of Lawrence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.028, -95.230

Hail, Douglas

When
July 2, 6:04 PM CST
Where
Douglas County, 2.33 mi NNW of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.950, -95.400

Hail, Franklin

When
July 2, 6:05 PM CST
Where
Franklin County, 2 mi E of Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -95.213

Hail, Douglas

When
July 2, 6:10 PM CST
Where
Douglas County, Lawrence
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.970, -95.230

Hail, Douglas

When
July 2, 6:15 PM CST
Where
Douglas County, 4 mi N of Lawrence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.028, -95.230

Hail, Douglas

When
July 2, 6:19 PM CST
Where
Douglas County, Lawrence
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.970, -95.230

Thunderstorm Wind, Jefferson

When
July 2, 8:31 PM CST
Where
Jefferson County, 3 mi SSW of Valley Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.290, -95.492

Live tree limbs around 4 inches in diameter broken off. Spotter estimated the 70 mph wind speeds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125257, 125258, 125260, 125261, 125264, 125265, 125266, 125267, 125268, 125269, 125270, 125271, 125272, 125273, 125274, 125275, 125277, 125278, 125279, 125280, 125281, 125282.